Texas, 2011Blizzard in Texas, December 19 to 20, 2011
December 19 to 20, 2011 · NWS AMA · 8 events in 8 counties and zones
A vigorous upper low moved across southern California tracked eastward across the southwestern states and central Rockies and then lifted northeast across the eastern Texas Panhandle. A strong cold front pushed south across the Texas Panhandle producing strong northerly winds.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous upper low moved across southern California tracked eastward across the southwestern states and central Rockies and then lifted northeast across the eastern Texas Panhandle. A strong cold front pushed south across the Texas Panhandle producing strong northerly winds. Abundant low level moisture along with the cold air and upper low combined to produce heavy snow and strong winds which resulted in blizzard conditions across much of the northern, central and western Texas Panhandle. Although no injuries or fatalities were reported, a Greyhound bus slid off the road in Oldham county on Interstate 40 westbound and there were between seventy-five and one hundred stranded motorists.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 19, 5:54 AM CST, 6 minutes earlier.
Area forecast discussion, Dec 19, 5:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 AM CST MON DEC 19 2011
.AVIATION...
LIFR TO IFR CONDITIONS ALL READY OCCURRING AT AMA/DHT AS STEADY STREAM
OF CLOUDS/PRECIP IS MOVING NORTHWARD INTO THE PANHANDLES. GENERAL
TREND IS FOR CONTINUED DETERIORATING CIGS/VSBYS THROUGHOUT THE DAY WITH
PRECIP EVENTUALLY TURNING OVER TO ALL SNOW BEHIND A STRONG COLD
FRONT. NORTHERLY WINDS WILL ALSO INCREASE BEHIND THE FRONT AS
PRESSURE GRADIENT STRENGTHENS. THIS WILL LEAD TO BLOWING SNOW ISSUES
AND HAVE CONTINUED THESE IN THE TAFS. PRECIP SHOULD BE WINDING DOWN
FROM SOUTHWEST TO NORTHEAST BY TUESDAY MORNING. HOWEVER...STRONG
WINDS WILL PERSIST WITH BLSN REMAINING A THREAT SO WILL KEEP VLIFR
CONDITIONS THROUGH THE REMAINDER OF THE PERIOD. WILL BE ISSUING AN
AWW FOR KAMA AS WIND GUSTS AOA 40 KNOTS CAN BE EXPECTED BY 00Z.
&&
.PREV DISCUSSION... /ISSUED 330 AM CST MON DEC 19 2011/
DISCUSSION...
MAJOR WINTER STORM STILL SHAPING UP FOR TODAY AND TONIGHT WITH
SNOW...BLOWING SNOW...STRONG WINDS AND LOW WIND CHILLS EXPECTED.
MEANWHILE...VERY MOIST AIRMASS REMAINS IN PLACE WITH DEWPOINTS
MAINLY IN THE 40S. PRIOR TO ARRIVAL OF COLD AIR TODAY RAINSHOWERS
WILL BE WIDESPREAD. HAVE CALLED FOR ISOLATED THUNDER ALL SECTIONS
TODAY...AS STRONG DYNAMICS FROM UPPER JET IN DIFFLUENT FLOW ALOFT
WILL CAUSE LARGE SCALE LIFTING IN AREA MARKED BY ELEVATED
INSTABILITY.
BENEFICIAL RAINS EXPECTED THIS MORNING BEFORE TRANSITION TO SNOW.
HAVE DELAYED ARRIVAL OF COLD AIR BY A FEW HOURS AND HAVE REDUCED SNOW
AMOUNTS SLIGHTLY IN SOUTHEAST TEXAS PANHANDLE. OTHERWISE...NO
CHANGES FROM PREVIOUS FORECAST.
STRONG COLD FRONT MOVES THROUGH THE NORTHWEST HALF OF THE FORECAST
AREA BY NOON...ACCOMPANIED BY NORTH WINDS GUSTING 30 TO OCCASIONALLY
50 MPH. SNOW AND BLOWING SNOW WILL REDUCE VISIBILITIES...HENCE...
BLIZZARD WARNING REMAINS VALID TODAY THROUGH TUESDAY MORNING. TO THE
SOUTHEAST OF BLIZZARD WARNING...LESS WIND EXPECTED...WITH BLOWING
SNOW ACTING TO REDUCE VISIBLITIES NOT AS LOW...SO WINTER STORM
WARNING REMAINS VALID THIS AFTERNOON THROUGH TUESDAY MORNING. IN FAR
SOUTHEAST PANHANDLE...ONLY ONE TO FOUR INCHES OF SNOW WITH WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINING VALID FROM 3 PM
TODAY THROUGH TUESDAY MORNING. MID-LEVEL CLOSED LOW PULLS AWAY
TUESDAY AFTERNOON WITH PRECIPITATION ENDING. 03
COCKRELL
LONG TERM...(WEDNESDAY THROUGH SUNDAY)
AFTER A VERY COLD START TO THE DAY WITH LOWS IN THE TEENS AND LOWER
20S WEDNESDAY MORNING...DOWNSLOPING SOUTHWEST WINDS WILL DEVELOP
ALLOWING TEMPERATURES TO FINALLY PUSH PAST THE FREEZING MARK IN MOST
LOCATIONS EVEN WITH A SNOW PACK. STILL UNDERCUT GUIDANCE NUMBERS AS
PARTLY CLOUDY SKIES SHOULD DEVELOP KEEPING THE AREA FROM RECEIVING
FULL SUNSHINE. HIGH PRESSURE WILL SHIFT WELL OFF TO THE EAST AS AN
UPPER LOW MOVES TRACKS OVER THE AREA WEDNESDAY NIGHT. THIS UPPER
LEVEL SYSTEM WILL ONLY BRING AN INCREASE IN CLOUD COVER BUT ANOTHER
UPPER SYSTEM AS WELL AS SURFACE COLD FRONT WILL BARREL DOWN FROM THE
NORTH ON THURSDAY.
FOR THURSDAY...GFS AND ECMWF ARE COMING INTO A BETTER AGREEMENT THAT
LIGHT SNOW COULD DEVELOP ACROSS THE NORTHERN PANHANDLES AND
CONTINUE INTO THURSDAY NIGHT. AT THIS TIME...THIS PRECIPITATION
WILL REMAIN VERY LIGHT WITH VERY LITTLE TO NO ACCUMULATIONS EXPECTED.
TEMPERATURES WILL STRUGGLE DURING THE DAY ON THURSDAY AS THE NORTHERN
HALF OF THE AREA WILL REMAIN BELOW FREEZING.
HIGH PRESSURE WILL BUILD OVER THE REGION ON FRIDAY AS DRY CONDITIONS
AND UNSEASONABLY COLD TEMPERATURES REMAIN OVER THE AREA. ANOTHER
UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA LATE SATURDAY AND INTO
SUNDAY BUT AT THIS TIME...KEPT DRY CONDITIONS AS MOISTURE LOOKS TO BE
VERY LIMITED. BELOW NORMAL TEMPERATURES FOR HIGHS AND LOWS WILL
CONTINUE OVER THE WEEKEND.
KNS
FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THE END OF THE WEEK. 03
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLIZZARD WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING ZONES:
DALLAM...DEAF SMITH...HANSFORD...HARTLEY...HUTCHINSON...
LIPSCOMB...MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...
SHERMAN.
WINTER STORM WARNING FROM NOON TODAY TO NOON CST TUESDAY FOR THE
FOLLOWING ZONES: ARMSTRONG...CARSON...GRAY...HEMPHILL...
ROBERTS.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
TUESDAY FOR THE FOLLOWING ZONES: COLLINGSWORTH...DONLEY...
WHEELER.
OK...BLIZZARD WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING ZONES:
BEAVER...CIMARRON...TEXAS.
&&
10/03Hazardous weather outlook, Dec 18, 2:54 PM CST, 15 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CST SUN DEC 18 2011
OKZ001>003-TXZ001>020-191200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
254 PM CST SUN DEC 18 2011
...A MAJOR WINTER STORM SYSTEM WILL AFFECT THE TEXAS AND OKLAHOMA
PANHANDLES MONDAY THROUGH TUESDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A STRONG STORM SYSTEM WILL BRING SIGNIFICANT ACCUMULATING SNOW TO
THE TEXAS AND OKLAHOMA PANHANDLES MONDAY THROUGH TUESDAY MORNING.
TOTAL SNOW ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1 TO 3 INCHES
ACROSS THE FAR SOUTHEAST TEXAS PANHANDLE TO 12 TO 16 INCHES ACROSS
THE OKLAHOMA PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE.
BLOWING AND DRIFTING SNOW ALONG WITH AREAS OF NEAR WHITEOUT AND NEAR
BLIZZARD CONDITIONS CAN BE EXPECTED MONDAY THROUGH TUESDAY MORNING
DUE TO NORTH WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS.
WIND CHILL VALUES ARE EXPECTED TO FALL INTO THE SINGLE DIGITS OR
SLIGHTLY BELOW ZERO LATE MONDAY NIGHT AND TUESDAY MORNING ACROSS ALL
OF THE OKLAHOMA PANHANDLE AND MOST OF THE TEXAS PANHANDLE.
A BLIZZARD WARNING IS IN EFFECT FOR ALL OF THE OKLAHOMA PANHANDLE...AS
WELL AS FOR NORTHERN...WESTERN...CENTRAL AND SOUTHWESTERN PARTS OF
THE TEXAS PANHANDLE FOR MONDAY THROUGH TUESDAY MORNING. A WINTER
STORM WARNING FOR SNOW AND BLOWING SNOW IS IN EFFECT FOR MONDAY THROUGH
TUESDAY MORNING FOR REMAINING SECTIONS OF THE TEXAS PANHANDLE EXCEPT
FOR THE FAR SOUTHEAST PART. A WINTER WEATHER ADVISORY IS IN EFFECT
FOR THE EXTREME SOUTHEASTERN TEXAS PANHANDLE FOR SNOW AND BLOWING
SNOW FOR MONDAY THROUGH TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS AND WEATHER OBSERVERS ARE ENCOURAGED TO RELAY ANY
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN AMARILLO ON
MONDAY AND TUESDAY.
SCHNEIDER
Blizzard, Dallam
- When
- December 19, 6:00 AM CST to December 20, 12:00 PM CST
- Where
- Dallam forecast zone
- Reported by
- Public
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
An estimated six to seven inches of snow fell in Dallam county at Texline Texas and Dalhart, Texas along with sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of injuries or fatalities and there were no reports of damages.
Blizzard, Sherman
- When
- December 19, 6:00 AM CST to December 20, 12:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
A trained spotter measured seven inches of snow and reported sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of damages or injuries.
Blizzard, Hansford
- When
- December 19, 6:00 AM CST to December 20, 12:00 PM CST
- Where
- Hansford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.278, -101.354 (the zone’s center; the record gives no point)
A trained spotter reported four to five inches of snow along with sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of damages and there were no reports of injuries or fatalities.
Blizzard, Ochiltree
- When
- December 19, 6:00 AM CST to December 20, 12:00 PM CST
- Where
- Ochiltree forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
The broadcast media reported between four and five inches of snow fell in Perryton, Texas in Ochiltree county along with sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of damages and there were no reports of injuries or fatalities.
Blizzard, Hartley
- When
- December 19, 6:00 AM CST to December 20, 12:00 PM CST
- Where
- Hartley forecast zone
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The Dalhart ASOS station located three miles southwest of Dalhart, Texas in Hartley county measured seven inches of snow and also reported sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of damages and also no reports of injuries or fatalities.
Blizzard, Moore
- When
- December 19, 6:00 AM CST to December 20, 12:00 PM CST
- Where
- Moore forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.838, -101.893 (the zone’s center; the record gives no point)
A trained spotter in Dumas, Texas reported four to five inches of snow along with sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of damages and there were no reports of injuries or fatalities.
Blizzard, Hutchinson
- When
- December 19, 6:00 AM CST to December 20, 12:00 PM CST
- Where
- Hutchinson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
There were reports of between one and two inches of snow across the southern sections of Hutchinson county including the city of Borger, Texas and also the town of Stinnett, Texas and also reports of between three and four inches of snow across the northern sections of Hutchinson county including the town of Pringle, Texas. Also, there were reports of sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less. There were no reports of damages, injuries or fatalities.
Blizzard, Oldham
- When
- December 19, 6:00 AM CST to December 20, 12:00 PM CST
- Where
- Oldham forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Law enforcement officials reported between four and five inches of snow across the southern sections of Oldham county near the towns of Vega, Texas and Adrian, Texas with reports of as much as ten inches in the northwest sections of Oldham county about eight miles south southwest of Romero, Texas. Also, sustained wind speeds of thirty-five miles an hour or greater and visibilities of one quarter of a mile or less were reported by the law enforcement officials. There were no reports of damages and there were also no reports of injuries or fatalities.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, December 19 to 20, 20113 deaths · 8 injured · 3 events
- Blizzard in Kansas, December 19 to 20, 201122 events
- Blizzard and Winter Storm in Colorado, December 19 to 20, 201120 events
- High Surf in Hawaii, December 19 to 27, 20118 events
- Winter Storm in Kansas, December 19 to 20, 20117 events
- Blizzard in Kansas, December 19 to 20, 20115 events
- Heavy Rain and Winter Weather in Hawaii, December 19 to 20, 20113 events
- Blizzard in Oklahoma, December 19 to 20, 20113 events
- Winter Storm in Kansas, December 19 to 20, 20113 events
- Winter Weather in Missouri, December 19 to 20, 20113 events
- High Wind in Texas, December 19, 201150 kt wind · 2 events
- Winter Weather in Kansas, December 19 to 20, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356703, 356704, 356705, 356706, 356707, 356708, 356713, 356715.